Bupivacaine-induced cardiovascular collapse is a feared complication because of the difficulty in restoring stable circulation (1). Early recognition is important so that the injection of bupivacaine can be discontinued. We used an animal model of near-cardiac arrest from bupivacaine infusion to identify the sequence of hemodynamic events that precedes bupivacaine-induced cardiovascular collapse. Twelve pigs (23-25 kg) were sedated with ketamine and anesthetized with halothane. Arterial blood pressure and cardiac output were measured. Bupivacaine (3.75 mg/mL) was administered at a rate of 5.73 mL/min (approximately 1 mg x kg(-1) x min(-1)) through a central venous catheter until severe ventricular arrhythmia occurred. Blood pressure and heart rate were unchanged, but cardiac output decreased by 40% with increasing doses of bupivacaine. Calculated peripheral resistance increased by 54%. The QRS complex of the surface electrocardiogram widened, and the R-wave amplitude decreased 80%, together with the decrease in cardiac output. T-wave amplitude increased initially but returned toward baseline at the largest bupivacaine doses. The plasma concentration of bupivacaine after the infusion was 16+/-6.8 microg/mL.
The increase in vascular resistance that accompanies acute bupivacaine overdose maintains blood pressure but masks severe myocardial depression.
Download Full PDF Version (Non-Commercial Use)